Wyoming, 2009

Winter Storm in Wyoming, April 15 to 16, 2009

April 15 to 16, 2009 · NWS RIW · 5 events in 5 counties and zones

Widespread heavy snow fell across eastern portions of Fremont and Sweetwater counties in northeast upslope flow. The upslope developed in response to deepening low pressure in the Great Basin and was responsible for accumulations of five to nine inches across lower elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Widespread heavy snow fell across eastern portions of Fremont and Sweetwater counties in northeast upslope flow. The upslope developed in response to deepening low pressure in the Great Basin and was responsible for accumulations of five to nine inches across lower elevations. Higher totals of 12 to 16 inches were measured on the east slope of the Wind River Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 15, 1:12 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 15, 1:12 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 AM MDT WED APR 15 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
CLOSED LOW APPEARS TO BE CLOSE TO BE BOTTOMING OUT JUST NORTHEAST
OF DESERT ROCK NEVADA. MODELS IN GOOD AGREEMENT WOBBLING THE LOW EAST-
NORTHEASTWARD ACROSS NEVADA AND THEN EVENTUALLY THROUGH UTAH. SURFACE
COLD FRONT ALREADY MOVING SOUTH THROUGH THE WIND RIVER BASIN.
FAIRLY DEEP UPSLOPE DEVELOPING IN JOHNSON COUNTY...THE BIG HORN
BASIN AND EASTERN ABSAROKA MOUNTAINS. CHIEF JOSEPH HIGHWAY
OBSERVATION ALREADY DOWN TO 21F. TOSSED AROUND IDEA OF WHETHER OR NOT
THE LANDER FOOTHILLS WOULD CHANGE OVER TO ALL SNOW TODAY. THINKING THE COLD
AIR AND UPSLOPE CONDITIONS CHANGE OR START OUT AS SNOW AND CONTINUE OFF
AND ON THROUGH THE DAY BUT WITH TEMPERATURE NOT LIKELY TO DIP
BELOW THE 33-34F RANGE AND MINIMAL IMPACT EXPECTED ON AREA
ROADWAYS...PUSHED THE WATCH TIMING BACK TO 00Z THURSDAY. SEVERAL
INCHES OF ACCUMULATION EXPECTED ON VEGETATION AND SHADED AREAS BUT
AREA ROADS LIKELY TO REMAIN WET OR SOMEWHAT SLUSHY AT BEST. ALSO
BACKED THE TIMING OFF BY 12 HOURS FOR THE START OF THE WINTER
STORM WATCH FOR THE WIND RIVER BASIN...WESTERN WIND RIVER
MOUNTAINS AND UPPER GREEN. SURFACE LOW/INVERTED SURFACE TROUGH
CENTERED NEAR EVANSTON NOT EXPECTED TO DEVELOP/DEEPEN ENOUGH TO
CREATE AN UPSLOPE SOUTHEASTERLY SURFACE AND NEAR SURFACE FLOW UNTIL
TONIGHT. CURRENT THINKING IS THAT THE WESTERN WIND RIVER MOUNTAINS
WILL ONLY SEE ADVISORY SNOW AMOUNTS AT BEST WITH STRONG DOWNSLOPING
THROUGH MOST OF THE EVENT THERE. KEPT THE WATCH GOING FOR
NOW...HOWEVER...SO THE DAY SHIFT CAN SEE HOW THE H7 FLOW EVOLVES
THROUGH THE DAY. STRONGEST ATMOSPHERIC FORCING PROGGED BY ALL
MODELS TO OCCUR OVER THE CWA TONIGHT AND THURSDAY. WINTER WEATHER
ADVISORIES MAY BE NEEDED FOR THE BIG HORN MOUNTAINS AND NORTHERN
JOHNSON THIS EVENING. SNOW...HEAVY AT TIMES WILL CONTINUE
THURSDAY AS A STRONG TROWAL DEVELOPS IN SOUTHERN JOHNSON COUNTY AND
ISENTROPIC UPGLIDE IS MAXIMIZED FROM A CASPER TO LANDER LINE. CHANGE-
OVER TO ACCUMULATING SNOW IN CASPER ANOTHER BIG CHALLENGE WITH THE
TROWAL BEING SO CLOSE. LATEST NAM12 AND LOCAL WRFNMM INDICATING
THE CHANGE- OVER WILL OCCUR LATE TONIGHT OR THURSDAY MORNING WITH
BOUNDARY LAYER TEMPS DIPPING BELOW 0C. CLOSED LOW EVENTUALLY SAGS
SOUTHWARD OVER THE 4-CORNERS THURSDAY AFTERNOON AND OVER ABQ BY
FRIDAY MORNING. GFS AND ECMWF...HOWEVER...IN GOOD AGREEMENT
KEEPING NORTHEASTERLY UPSLOPE FLOW OVER THE CENTRAL AND EASTERN
ZONES THROUGH AT LEAST FRIDAY MORNING. ALL PRECIP EXPECTED TO MOVE
EAST OF THE CWA BY FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

RIDGE CONTINUES TO BUILD OVER THE WESTERN CONUS SATURDAY WHICH
REMAINS ANCHORED OVER THE GREAT BASIN THROUGH THE EXTENDED.  THIS
WILL BRING A NORTHWEST FLOW OVER WYOMING WITH SOME MOISTURE SPILLING
OVER THE RIDGE INTO WYOMING.  JUST A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS OVER THE NORTHERN HIGH COUNTRY THROUGH THE PERIOD.
WILL SEE SOME WARM TEMPERATURES AS WELL AS H7 TEMPS RISE TO +4C AND
GREATER.  COULD BE SEEING WIDESPREAD 70S BY MONDAY AND BEYOND.

&&

.AVIATION...
A STORM SYSTEM MOVING INTO THE CENTRAL ROCKIES TODAY AND TONIGHT
WILL SPREAD RAIN AND SNOW INTO WY. WIDESPREAD MVFR TO IFR CONDITIONS
WILL OCCUR OVER THE WEST...NORTH AND CENTRAL TODAY AND TONIGHT. IN
AREAS OF HEAVY SNOW LIFR CONDITIONS WILL OCCUR. SOUTHERN WY WILL SEE
VFR CONDITIONS TODAY WITH SOME SHOWERS AND ISOLATED THUNDERSTORMS.
MVFR CONDITIONS WILL MOVE INTO SOUTHERN WY AFTER 03Z THURSDAY.

&&

.FIRE WEATHER...
MAJOR WINTER-LIKE STORM SYSTEM WILL BRING SIGNIFICANT SNOW TO MANY
AREAS OF SOUTHERN AND CENTRAL WYOMING TODAY THROUGH FRIDAY
MORNING. RAIN WILL CHANGE TO ALL SNOW FOR MANY AREAS TONIGHT AND
MAY BE HEAVY AT TIMES ACROSS THE SOUTHERN HALF OF THE DISTRICT
WITH LIGHTER SNOWS FARTHER NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT
FOR WYZ022.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING
FOR WYZ019-028>030.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR WYZ017-018-027.

WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
WYZ014-025-026.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR WYZ020.

WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ015.

&&

SHORT TERM...CHURCH
LONG TERM...TWB
AVIATION...AR
FIRE WEATHER...CHURCH
Hazardous weather outlook, Apr 14, 8:00 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
900 PM MDT TUE APR 14 2009

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
900 PM MDT TUE APR 14 2009

...WINTER WEATHER WATCHES COVER MUCH OF CENTRAL AND SOUTHWEST
WYOMING WEDNESDAY THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE IN THE WESTERN MOUNTAINS OVERNIGHT WITH ANOTHER 1
TO 3 INCHES OF ACCUMULATION. ROADS LEADING OVER THE MOUNTAIN PASSES
WILL TURN ICY OR SLUSHY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR A LARGE SCALE HIGH IMPACT SNOW STORM WITH
WIDESPREAD HEAVY SNOWFALL OVER PORTIONS OF CENTRAL WYOMING CONTINUES
TO INCREASE. SNOW WILL SPREAD EAST OF THE DIVIDE WEDNESDAY. PERIODS
OF HEAVY SNOW IN THE LOWER ELEVATIONS ARE POSSIBLE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AND POSSIBLY INTO FRIDAY. SIGNIFICANT SNOW
ACCUMULATION IS POSSIBLE DURING THIS TIMEFRAME...ESPECIALLY ALONG AND
EAST OF THE CONTINENTAL DIVIDE. AREAS FAVORED IN NORTH TO NORTHEAST
UPSLOPE FLOW HAVE THE POTENTIAL FOR TWO TO THREE FEET OF ACCUMULATION
ALONG NORTH AND NORTHEAST FACING SLOPES...INCLUDING THE EAST WIND
RIVER MOUNTAINS AND CASPER MOUNTAIN. SIX TO 12 INCHES ARE POSSIBLE IN
THE LOWER ELEVATIONS WEDNESDAY THROUGH THURSDAY WITH UP TO 2 FEET
ALONG THE LANDER FOOTHILLS. CASPER WILL LIKELY SEE WIDESPREAD RAIN
WEDNESDAY INTO WEDNESDAY NIGHT BEFORE TRANSITIONING TO SNOW EARLY
THURSDAY. PLEASE STAY ABREAST OF THE LATEST FORECASTS AND CHECK
ROAD CONDITIONING BEFORE ATTEMPTING TRAVEL THE NEXT COUPLE DAYS. THIS
STORM HAS THE POTENTIAL TO SERIOUSLY HAMPER TRAVEL AND SEVERELY
IMPACT STOCKMEN AND OTHERS WITH OUTDOOR PLANS OR INTERESTS. IN
ADDITION TO HEAVY WET SNOW...MANY AREAS WILL BEGIN AS COLD RAIN.
TAKE NECESSARY PRECAUTIONS NOW

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OF 2 INCHES OR GREATER.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 15, 3:00 AM MST to April 16, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
April 15, 5:30 PM MST to April 16, 8:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
April 15, 5:30 PM MST to April 16, 3:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
April 15, 6:00 PM MST to April 16, 9:00 AM MST
Where
Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
April 15, 10:00 PM MST to April 16, 8:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157900, 157901, 157902, 157904, 157903.